Wife had hypomania on antidepressant; now what?

Q: My wife has been on antidepressants for the past three years,(mostly amitriptyline & moclobemide). She recently went off amitrip. and upped thedose of moclob. They made her feel good to the point where she was taking handfuls! This triggered a hypomanic episode and hence the bipolar diagnosis. She has been on carbamezapine now for 4 weeks and has plummeted to the depths ofdespair.She is unable to function and just wants to sleep. My question is this -is it possible that she had a one off hypomanic episode triggered by abuse ofAD, and that she may be depressed as such and not BP? If so, what effect willthe carbamez. have on her?

Dear Andrew --
Important question, no good answer.  Yes it is possible, but we'd still think of someone who had a clear hypomanic episode, even if only induced by anantidepressant, as "bipolar" (technically, "bipolarIII").  However, we don't know much about "prognosis" forthis form of bipolar disorder, so that's why it's possible to consider nottreating with mood stabilizers as we would otherwise do for "bipolardisorder". 

The carbamazepine could be causing the depression -- or it could be the depression that often follows a manic phase; or it could be a combination of thetwo.  To have the medication cause or worsen the depression is relativelyuncommon, but I've definitely seen it.  On the other hand, it is at leastequally possible that by stopping the carbamazepine now you would seere-emergence of manic symptoms (also not likely, i.e. not an immediate re-emergence, but possible). 

So I hope you'd agree that the key here is caution, moving relatively slowlyso as not to overshoot in the other direction, and in any case working veryclosely with her treating doctor and her/his team -- while doing everything possible without medications to support her throught what we shall hope will bea brief though severe depressive phase.  Good luck.

Dr. Phelps


Published February, 2001